Minnesota, 2007Damaging Winds in Minnesota, July 13, 2007
July 13, 2007 · NWS FGF · 3 events in 3 counties and zones
By late afternoon of the 13th, a prefrontal trough was located from northwest Roseau County (MN) to Crookston (MN) to Oakes (ND), while an upstream cold front approached the North Dakota/Canada border. By early evening, the cold front had quickly pushed down to a Minot (ND) to Hillsboro (ND) to Mahnomen (MN) line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
By late afternoon of the 13th, a prefrontal trough was located from northwest Roseau County (MN) to Crookston (MN) to Oakes (ND), while an upstream cold front approached the North Dakota/Canada border. By early evening, the cold front had quickly pushed down to a Minot (ND) to Hillsboro (ND) to Mahnomen (MN) line. Several thunderstorms formed near these surface boundaries, but did not last long. Model soundings showed an Inverted-V profile, which is favorable for stronger winds aloft to mix down to the surface. Therefore, the wind events were likely associated with dying thunderstorm cells.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 1:29 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 13, 1:29 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
229 PM CDT FRI JUL 13 2007
.SHORT TERM...CONVECTIVE POTENTIAL THROUGH MIDNIGHT AND PRECIP
CHANCES ON SUNDAY WILL BE MAIN CHALLENGES. 12Z NAM/GFS INITIALIZED
GOOD. GFS AND NAM DO DIFFER WITH PLACEMENT AND TIMING OF
SHORTWAVES IN FAST NW FLOW ALOFT. GFS IS SUPPORTED BY ENSEMBLE
MEANS AND OTHER OP MODELS...WILL FOLLOW FOR DETAILS.
THROUGH MIDNIGHT...WARM AIR ADVECTION SHOWERS OCCUR ACROSS NE FA
WILL PUSH OFF TO THE E AS ENTIRE SYSTEM PROPAGATES ESE. COLD FRONT
WILL THEN PUSH THROUGH THE FA FROM N TO S. DO EXPECT AT LEAST SCT
CONVECTION ALONG THE FRONT. SEVERE POTENTIAL IS THE MAIN
QUESTION. DEEP LAYER SHEAR WILL BE 40-50KTS AND SUFFICIENT FOR
ORGANIZED CONVECTION. HOWEVER...INSTABILITY MAY BE MARGINAL. SFC
DEWPOINTS AHEAD OF THE FRONT IN CANADA ARE 60F-65F. THIS LOW-LEVEL
MOISTURE WILL ADVECT SOUTH OF THE INTERNATIONAL BORDER. EXPECT
MLCAPES 1000-1500 J/KG. FREEZING LEVELS 12KFT-13KFT MAY BE A BIT
HIGH FOR SEVERE HAILERS. HOWEVER...SEVERE WIND GUSTS DEFINITELY
POSSIBLE GIVEN INVERTED-V SOUNDINGS AND 30-50KT WINDS IN THE
800MB-500MB LAYER. SPC SLIGHT RISK LOOKS GOOD FOR MARGINAL SEVERE
HAIL AND STRONG WIND GUSTS. ADJUSTED POPS TO ACCOUNT FOR UPDATED
TIMING OF EXPECTED CONVECTION.
REMAINDER OF THE PERIOD (THROUGH MONDAY)...PATTERN REMAINS
SIMILAR WITH THE REGION IN NW FLOW ALOFT AND SHORTWAVES
AFFECTING THE REGION EVERY OTHER DAY OR SO. HIGH PRESSURE AFFECTS
THE REGION ON SATURDAY AND ANTICIPATE DRY WEATHER. BEST CHANCES
FOR PRECIP ON SUNDAY APPEAR TO ALONG AND E OF THE RED RIVER
VALLEY FOLLOWING GFS SHORTWAVE PLACEMENT. THEN...HIGH PRESSURE
AGAIN MOVES IN ON MONDAY. TEMPERATURES WILL GENERALLY BE NEAR
NORMAL...A BIT WARMER/COOLER AHEAD/BEHIND EACH WEAK SYSTEM. ONLY
MINOR CHANGES NEEDED TO THE PREVIOUS FORECAST.
.LONG TERM...LONG WAVE PATTERN SEEMS PRETTY STUCK ON QUASI STABLE
5-WAVE PATTERN...WITH HIGH AMPLITUDE H5 RIDGE SHIFTED RIGHT OVR THE
NRN PLAINS DURING THE PERIOD. SOME PAC ENERGY EXPECTED TO RIDE THE
RIDGE WITH CONVECTIVE THREAT ON TUESDAY AND LATE THURSDAY. H7 CAP
ISSUES COULD KEEP SRN FA IN DRIER MODE.
&&
.AVIATION...CONVECTION WILL DEVELOP ALG AND AHEAD OF SOUTHWARD
SAGGING BOUNDARY...ACROSS ERN ND AND NWRN MN...THROUGH LATE
AFTERNOON AND EARLY EVENING HOURS. EXPECT SCT SHOWERS WITH ISOLD
TSTMS AND SFC WIND GUSTS TO 40KTS. CONVECTION TO DIE OFF BY EARLY
EVENING...WITH SOME VFR CIGS REMAINING OVER THE AF OVERNIGHT.
WESTERLY NEAR SFC FLOW TO TURN NORTHERLY WITH PASSAGE OF BOUNDARY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
TG/GUST
Hazardous weather outlook, Jul 13, 6:00 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT FRI JUL 13 2007
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT FRI JUL 13 2007
...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND EVENING
SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF EASTERN
NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE STORMS
WILL OCCUR ROUGHLY NORTH OF A LINE FROM PARKERS PRAIRIE MINNESOTA
TO NEAR JAMESTOWN NORTH DAKOTA. THE STRONGER STORMS WILL PRODUCE
LARGE HAIL AND DAMAGING WINDS. THE STORMS SHOULD DEVELOP AFTER 3
PM AND SHOULD DISSIPATE BY 11 PM CDT.
AN UPPER LEVEL DISTURBANCE OVER CENTRAL MANITOBA WILL SWEEP
THROUGH NORTHERN MINNESOTA TODAY. MOIST UNSTABLE AIR WILL OCCUR
SOUTH OF THE UPPER DISTURBANCE AND PRODUCE THE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPPES
Thunderstorm Wind, Polk
- When
- July 13, 4:39 PM CST
- Where
- Polk County, 0.93 mi E of Fisher
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.800, -96.800
The wind gust was measured by a MNDOT RWIS sensor along U.S. Highway 2 west of Fisher.
Thunderstorm Wind, Otter Tail
- When
- July 13, 6:45 PM CST to 6:48 PM CST
- Where
- Otter Tail County, 1.9 mi E of Pelican Rpds Muni Ar
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.630, -96.060
Dozens of trees were damaged on the northwest shore of Lake Lizzie. Some of the trees were snapped in half. Several houses and cars were damaged from falling trees. The wind lasted less than 5 minutes and occurred after rain had started. An observation from a witness suggested this was a wet microburst.
Thunderstorm Wind, Hubbard
- When
- July 13, 7:05 PM CST
- Where
- Hubbard County, 4.78 mi W of Badoura
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.860, -94.870
Trees were blown down at Fourth Crow Wing Lake. The time the wind damage occurred was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, July 13, 2007$1.3 million · EF0 · 20 events
- Flash Flooding in Texas, July 13 to 14, 2007$1.6 million · 5 events
- Damaging Winds and Strong Wind in Mississippi, July 13 to 14, 2007$85,000 · 57 kt wind · 18 events
- Damaging Winds in Georgia, July 13, 2007$23,000 · 55 kt wind · 6 events
- Hail and Damaging Wind in New York, July 13, 2007$25,000 · 50 kt wind · 2 events
- Damaging Winds in Louisiana, July 13, 2007$25,000 · 55 kt wind · 2 events
- Heat in Montana, July 13 to 31, 200716 events
- Flash Flood in Texas, July 13, 2007$20,000 · 1 event
- Flash Flood and Damaging Winds in Texas, July 13 to 14, 2007$15,000 · 56 kt wind · 3 events
- Damaging Wind in Arkansas, July 13, 2007$15,000 · 55 kt wind · 1 event
- Flash Flooding in Arkansas, July 13, 20077 events
- Hail and Damaging Winds in Texas, July 13, 2007$3,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43841, 43839, 43840.